Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 22, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 17, 2013, 4:12 PM MDT for Powell County, Montana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2013, 4:12 PM MDT (22:12 UTC)
- Expired
- Jul 17, 2013, 4:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Powell County, MT
The radar
The Great Falls radar (KTFX), 121 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:16 PM MDT | HAIL 1.5 | 6 Nne Avon, MT | FOUR TO FIVE FOOT TALL HAY CROP DECIMATED BY HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:48 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
852
WUUS55 KMSO 172212
SVRMSO
MTC077-172245-
/O.NEW.KMSO.SV.W.0022.130717T2212Z-130717T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
412 PM MDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 445 PM MDT.
* AT 406 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PING PONG SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AVON...OR ABOUT
17 MILES NORTHEAST OF DEER LODGE...AND WAS MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...AVON...BLOSSBURG AND ELLISTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4653 11230 4653 11265 4671 11267 4672 11252
4670 11252 4671 11242 4670 11240 4666 11240
4667 11233 4662 11229
TIME...MOT...LOC 2212Z 267DEG 27KT 4662 11253
$$
ZUMPFE1 follow-up statement
644
WWUS55 KMSO 172232
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
432 PM MDT WED JUL 17 2013
MTC077-172242-
/O.CAN.KMSO.SV.W.0022.000000T0000Z-130717T2245Z/
POWELL MT-
432 PM MDT WED JUL 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POWELL COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
LAT...LON 4653 11230 4653 11265 4671 11267 4672 11252
4670 11252 4671 11242 4670 11240 4666 11240
4667 11233 4662 11229
TIME...MOT...LOC 2232Z 267DEG 27KT 4661 11231
$$
ZUMPFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:13 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 17, 2:13 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Missoula MT 213 PM MDT Wed Jul 17 2013 ...Very HOT and Dry conditions Thursday through Monday... .DISCUSSION...Thunderstorms are developing over the region with a weak storm system moving over northwest Montana. Some of these thunderstorms may produce local heavy rain, hail and wind gusts to 50 mph. Check out our twitter feed for real-time information of location and intensity of storms. Convection will end later this evening as a drier airmass and high pressure move into the region. Thursday through Sunday...High pressure will persist through the weekend resulting in very hot temperatures and dry conditions. Forecast highs: Thursday and Friday...Mid 90s Saturday and Sunday...Mid and upper 90s. 90 plus degree weather will continue through the middle of next week. One possible change to the region may be a brief flattening of the ridge on Monday or Tuesday which could increase west winds and pose a potential fire weather impact. Confidence is low right now for this scenario as little agreement exists among the current weather models. && .AVIATION...Thunderstorms, some possibly severe, developing over the region may produce hail, gusty winds and locally heavy rain. All Northern Rockies terminals have a potential for thunderstorms through 18/0300z. && .Climate...The overnight low Wednesday morning was 70 degrees. This makes it only the third time in the history of Missoula weather the overnight low has been 70 or higher. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Nester Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Local storm report, Jul 17, 3:40 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
340 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 8 N EUREKA 49.00N 115.06W
07/17/2013 E0.25 INCH LINCOLN MT LAW ENFORCEMENT
&&
IRIS SYSTEMLocal storm report, Jul 17, 3:56 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 4 NNE REXFORD 48.95N 115.15W
07/17/2013 M1.00 INCH LINCOLN MT PUBLIC
HAIL ACCUMULATED TO 12 INCHES. HAIL STRIPPED
TREE LEAVES. SPOTTER WILL BE SENDING PHOTOS.
&&
IRIS SYSTEMLocal storm report, Jul 17, 3:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
357 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 4 NNE REXFORD 48.96N 115.15W
07/17/2013 LINCOLN MT PUBLIC
30 FOOT TALL WILLOW TREE BLOWN DOWN.
&&
IRIS SYSTEMLocal storm report, Jul 17, 4:03 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
403 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 2 SSE SEELEY LAKE 47.15N 113.47W
07/17/2013 E0.50 INCH MISSOULA MT TRAINED SPOTTER
HAIL DURATION 5 MINUTES OBSERVER LOCATION 2
MI S OF SEELEY LAKE
&&
IRIS SYSTEMLocal storm report, Jul 17, 4:08 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
408 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 1 SE MARION 48.10N 114.65W
07/17/2013 M0.25 INCH FLATHEAD MT COCORAHS
HAIL DURATION 15 MINUTES
&&
IRIS SYSTEMLocal storm report, Jul 17, 4:09 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
409 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 6 SE SEELEY LAKE 47.12N 113.38W
07/17/2013 M0.50 INCH MISSOULA MT TRAINED SPOTTER
&&
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:21 PM MDT | Special Weather Statement | MSO | Lincoln | 39 min |
| Jul 17, 2:36 PM MDT | Special Weather Statement | MSO | Missoula | 24 min |
| Jul 17, 2:42 PM MDT | Special Weather Statement | MSO | Flathead | 33 min |
| Jul 17, 2:49 PM MDT | Special Weather Statement | MSO | 41 min | |
| Jul 17, 2:53 PM MDT | Special Weather Statement | MSO | Powell | 52 min |
| Jul 17, 2:56 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 49 min |
| Jul 17, 3:02 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 43 min |
| Jul 17, 3:06 PM MDT | Special Weather Statement | MSO | Lake | 24 min |
| Jul 17, 3:08 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 37 min |
| Jul 17, 3:26 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 49 min |
| Jul 17, 3:28 PM MDT | Special Weather Statement | MSO | 32 min | |
| Jul 17, 3:32 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 43 min |
| Jul 17, 3:42 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 63 min |
| Jul 17, 3:43 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 47 min |
| Jul 17, 4:00 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 30 min |
| Jul 17, 5:20 PM MDT | Special Weather Statement | MSO | Deer Lodge | 40 min |
| Jul 17, 5:39 PM MDT | Special Weather Statement | MSO | Missoula | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.